Kansas, 2023

Hail in Kansas, September 23, 2023

September 23, 2023 · NWS TOP · 3 events in 2 counties and zones

Large hail up the size of hen eggs was reported from a few thunderstorms in far eastern KS during the morning of 9/23.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Large hail up the size of hen eggs was reported from a few thunderstorms in far eastern KS during the morning of 9/23.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Sep 23, 5:33 AM CST, 1 hour 47 minutes earlier.

Area forecast discussion, Sep 23, 5:33 AM CST, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
633 AM CDT Sat Sep 23 2023

...Update to aviation forecast discussion...

.DISCUSSION...
Issued at 428 AM CDT Sat Sep 23 2023

Key Points:

- Severe weather possible today, mainly for areas east of I-335
- Main hazards will be large hail (up to 3 inches possible),
damaging winds (up to 70 mph) and isolated Flash Flooding. Cannot
rule out an isolated tornado.
- Near-average temperatures and drier weather expected over the next
week.

Mid-level water vapor imagery this morning is showing a deep upper
low moving into the northern Plains, slowly indicating a negative
tilt. Moisture is noted streaming in from Baja California as the
speed max of the sub-tropical jet slowly pushes towards the southern
Plains. Both of these synoptic features will set the stage later
this afternoon for thunderstorms in the central Plains, some
becoming strong to severe. Lee cyclogenesis has deepened a surface
cyclone in southeastern Colorado with a tight pressure gradient
stretching across Kansas. This has pushed mid to upper 60 degree
dewpoints into southern Kansas, and with the presence of a 40-45
knot LLJ early this morning, expect upper 60 and low 70 degree
dewpoints by later this morning and afternoon. The advection of the
richer moisture has also resulted in modest isentropic ascent across
eastern Kansas with low stratus and isolated showers popping up.
PoPs are progged to increase a bit early this morning in far
northeastern and eastern Kansas along the nose of the LLJ, but do
not expect any substantial rainfall amounts or hazardous weather
with these.

By later today, the upper low will continue to negatively tilt,
occluding a bit in the process. Shear will increase across eastern
Nebraska and western Iowa where the best height falls occur. Further
south in eastern Kansas, less aggressive mid-level height falls
should occur with most dynamic forcing coming from the sub-tropical
jet moving into southern Kansas and northern Oklahoma. The surface
cyclone will push into central Kansas by the early afternoon,
dragging a frontal boundary with it that will become the main focal
point for convection later in the afternoon and evening. Ahead of
the boundary, WAA and solar insolation should bump temperatures into
the upper 80s with low 70 degree dewpoints. CAMs suggest afternoon
MUCAPE values will range from 2500-3500 J/kg across areas south and
east of the Kansas Turnpike (I-335/I-70 corridor). Model guidance
keeps the upper low and sub-tropical jet maximums a bit out of phase
by the afternoon hours, leading to less effective shear values
across central and far northeastern Kansas. As the sub-tropical jet
approaches southeastern KS and northeastern OK, environmental
parameters south of the Turnpike will include 0-6 km bulk shear
values of 35-45 knots, 0-3 km SRH of 150-300m2s2 and looping
hodographs. For areas further north of I-70, shear becomes the
biggest question for how organized storms can become. That said, 30
knots of effective shear and MUCAPE of 2000+ J/kg will be present so
a few strong to severe storms cannot be ruled out. Several models do
have some pre-frontal low-level convergence that could pop up
isolated convection as capping begins to erode around the 3-5
timeframe. While convergence does not appear overly strong, it could
be enough for a supercell or two to form and quickly become strong,
posing all modes of severe weather. More convection will follow
along the main frontal boundary around 5-7 pm from a line extending
from Hiawatha to Emporia. Given the ingredients in place, especially
south of the Turnpike, supercells will be likely with all modes of
severe weather possible. Threats in the strongest convection will
include hail up to 3 inches, wind gusts up to 70 mph and isolated
flash flooding. In addition, LCLs around 1 km and aforementioned low-
level SRH values will point to an isolated tornado threat (2-5%)
within the most robust mesocyclones. Storms should quickly move off
to the east and exit the warning area by 10 pm. A bit of uncertainty
still remains with overall storm coverage in our area, but given
storms forming and intensifying quickly under the environmental
parameters, make sure to keep an eye on the skies later this
afternoon and evening in far eastern Kansas.

By Sunday and into next week, temperatures will stay close to the
climatological average with highs in the low to mid 80s and lows in
the upper 50s. Northwest flow will persist for much of next week as
the upper low parks itself over the upper Midwest with no glaring
hints of notable precipitation.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 633 AM CDT Sat Sep 23 2023

Low MVFR stratus has lingered over much of central Kansas, but has
only been impacting KMHK. This should remain the case through the
morning hours with afternoon storms becoming the main hazard for
KTOP and KFOE after 20z. Storms should move away from the
terminals by 02-03z this evening along with improving conditions.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Griesemer
AVIATION...Griesemer
Hazardous weather outlook, Sep 23, 3:33 AM CST, 3 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
433 AM CDT Sat Sep 23 2023

KSZ008>012-020>024-026-034>040-054>056-058-059-240945-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
433 AM CDT Sat Sep 23 2023

This Hazardous Weather Outlook is for central Kansas, east central
Kansas, north central Kansas and northeast Kansas.

.DAY ONE...Today and tonight.

Scattered thunderstorms will develop along a cold front Saturday
afternoon (after 3 PM), moving east across northeast and east-
central Kansas into the evening. Some of these storms could be
severe, with very large hail (up to 3 inches), damaging wind gusts
(up to 70 mph) and isolated flash flooding being the main threats.
Cannot rule out an isolated tornado with the strongest, and most
organized storms. Storms should exit the area by 10 PM.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

In the hours before

Special weather statement, Sep 23, 5:58 AM CST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Topeka KS
658 AM CDT Sat Sep 23 2023

KSZ040-055-056-231230-
Douglas-Franklin-Osage-
658 AM CDT Sat Sep 23 2023

...A strong thunderstorm will impact portions of northwestern
Franklin, southwestern Douglas and southeastern Osage Counties
through 730 AM CDT...

At 658 AM CDT, Doppler radar was tracking a strong thunderstorm near
Quenemo, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lyndon, Pomona, Quenemo, Melvern and Pomona Lake.

This includes Interstate 35 between mile markers 171 and 181.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3849 9565 3867 9578 3878 9543 3850 9524
TIME...MOT...LOC 1158Z 255DEG 23KT 3860 9559

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Prieto
Special weather statement, Sep 23, 6:37 AM CST, 43 minutes before
Special Weather Statement
National Weather Service Topeka KS
737 AM CDT Sat Sep 23 2023

KSZ040-056-231300-
Douglas-Franklin-
737 AM CDT Sat Sep 23 2023

...A strong thunderstorm will impact portions of northern Franklin
and southeastern Douglas Counties through 800 AM CDT...

At 737 AM CDT, Doppler radar was tracking a strong thunderstorm near
Centropolis, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ottawa, Baldwin City, Wellsville, Centropolis and Vinland.

This includes Interstate 35 between mile markers 179 and 182, and
between mile markers 185 and 198.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3869 9507 3864 9506 3855 9535 3871 9547
      3891 9512 3881 9506 3870 9506
TIME...MOT...LOC 1237Z 243DEG 22KT 3867 9536

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Jones

The radar

The Pleasant Hill radar (KEAX), 87 km away, was scanning. The volume nearest the first event began at 13:19 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Douglas

When
September 23, 7:20 AM CST to 7:21 AM CST
Where
Douglas County, 4.3 mi ESE of Worden
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.750, -95.260

Quarter sized hail reported.

Hail, Douglas

When
September 23, 7:23 AM CST to 7:24 AM CST
Where
Douglas County, 4.3 mi ESE of Worden
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.750, -95.260

Half dollar sized hail reported.

Hail, Franklin

When
September 23, 7:40 AM CST to 7:41 AM CST
Where
Franklin County, Wellsville
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
38.720, -95.080

Hen egg sized hail reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1140969, 1140970, 1140971.